How is drug-induced apparent mineralocorticoid excess differentiated from hyperaldosteronism?

Updated: Oct 19, 2018
  • Author: George P Chrousos, MD, FAAP, MACP, MACE, FRCP(London); Chief Editor: Robert P Hoffman, MD  more...
  • Print
Answer

Drug-induced apparent mineralocorticoid excess

Some drugs can cause a clinical and biochemical picture consistent with hyperaldosteronism. Biochemically, the features of the disorder include suppression of both aldosterone and renin.

One drug that can cause this disorder is carbenoxolone, a synthetic derivative of glycyrrhizinic acid that is used to treat peptic and oral ulcers and gastroesophageal reflux. Carbenoxolone causes fluid and sodium retention and may cause hypokalemia, headaches, and myopathy. Excessive ingestion of licorice also produces a picture similar to apparent mineralocorticoid excess; the glycyrrhetinic acid in licorice blocks the enzyme 11β-HSD2 at the distal tubule, thereby giving circulating glucocorticoid access to the mineralocorticoid receptor.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!